[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1984

Chloroquine-Induced Pruritus Among Patients With Malaria

Author Affiliations

From the Department of Pharmacology, College of Medical Sciences, University of Benin, Benin City, Bendel State, Nigeria.

Arch Dermatol. 1984;120(1):80-82. doi:10.1001/archderm.1984.01650370086015
Abstract

• A questionnaire survey was performed among 550 acutely febrile patients with malaria to determine whether pruritus accompanied chloroquine therapy when the drug was employed to suppress paroxysmal febrile attacks. Eighty-one (74.3%) of the 109 respondents, including two Asian and one white patients, recalled the past occurrence of regular (60%) or occasional (40%) pruritus under those conditions, and 15 black patients (13.8%) under active treatment were currently experiencing itching. The typical pruritic reaction following chloroquine administration was generalized, began after a latency of 11 ± 9 hours (mean ± SD of 15 acute reactions), increased to a moderately severe peak of intensity within 25 ± 12 hours, remained maximal for about 12 hours, and then gradually subsided completely 55 ± 21 hours after onset. Antihistamines were largely ineffective for the relief of pruritus. These results suggest that certain undetermined factors, present in febrile patients with malaria, predispose to 4-aminoquinoline-induced pruritus. Black patients may have an increased susceptibility to this symptomatic drug reaction.

(Arch Dermatol 1984;120:80-82)

×